Jump to content
CrazyBoards.org

lithium is only good for...


Recommended Posts

it is often said that lithium is not effective for dysphoria, mixed states, rapid cycling.

ok. so does that mean its anti-manic properties are only good for euphoric manias? that's enough to inspire me to go down on my lith. why would anyone want their potential for happiness taken away?

can lithium make one irritable? when i first started lithium, i had a week of hypomania. then it was downhill into dysphoria/depression land (with a caffeine inspired up period). is it me or the lith?

thanks,

7

p.s. in case it's relevant, this is my cocktail:

600 lithium

100 lamictal

40

Link to comment
Share on other sites

Guest PinkToo2grrl

wow.  this would make sense then.  lithium was the first drug i was ever prescribed.  back in 1988.  it didn't help at all.  figured the dx was wrong.  now i am back to a BP dx.  but i only have all the ugly ragey stuff, no euphoria.

sorry i cant be more informative, but your post is helpful to me!  thx.

Link to comment
Share on other sites

I haven't had any extended hypomanias while on lithium. I don't seem to be getting happy little hypomanias anymore, though, and I am definitely still experiencing wound up, sleepless states (or was, until I started sleeping all the time on titrating Strattera). Are those snarls of anxiety, or...? For now, I'm calling them anxiety and trying to deal with them as such. Maybe I'm wrong. I dunno... I just know it's better than it was before the lithium. I really like lithium. But maybe there is something to your statements.

Link to comment
Share on other sites

Well I never got the cycling when I was first put on lithium.  Mind you I do get the shakes and twitch when I dont drink enough fluids.  I find lithium is fine for stabilising me.  Not to say I still dont have up and down days but its better than some alernatives.

Me: 900mg Lithium

375mg effexor

25-50mg seroquel

prn 5-10mg zyprexa

prn 10-20mg trimazapan

Link to comment
Share on other sites

Euphoric mania will likely turn to dysphoric mania in time.  In the meantime you will have let kindling worsen your BP.  And it will be harder to treat with meds at all.  So though you may miss your euphoric manias, you're better off without them.

If you're feeling like crap on lithium, it could mean you need an adjunctive mood stabilizer.  You may need to switch from lithium to a different mood stabilizer.  But from your description of your symptoms it doesn't particularly look to this viewer like you need to (just) quit lithium.

Have you talked with your pdoc about it?  If you have and he says to just be happy you're alive, tell him that's not acceptable and that you need to feel like your life is worth something.  Insist that he give you medication options.  Feeling depressed is not a long-term option.

Link to comment
Share on other sites

Thank you all for your replies. I hope the lithium keeps working for all of you (and P2Grr, hope the depakote works out for you).

Nars, thanks for your thoughtful advice. everywhere on the bp board i hear watch out for the hypomania turning into mania kindling you into oblivion. but sometimes hypomania can stay hypomania without ever turning into its virulent variant--don't you think? that seems to be implied in books like "The Hypomanic Edge" and even my pdoc has said there can be hypomania but when it interferes with your life, that's when it's a problem.

anyway, i thought it would be helpful to see what everyone's euphoria vs. dysphoria experience on lithium was -- which got snuffed and which got left behind. or if lithium has actually dampened both. As Nars points out, euphoria turns into dysphoria for most, so if lithium works for 60% of all bipolars, then it must be doing something for the dysphoric manias!

as for myself, I think the lamictal on its lonesome set a standard that's hard to beat. i'm faring fairly well, it's up and down, love-hate relationship with the lith, maybe i'll lobby for an anti-depressant as an add-on (or am i being greedy? ;) )

7

Link to comment
Share on other sites

Dunno 'bout what lith works best for; apparently I'm not on a high enough dose yet (a mere 600) as I'm rather hypomanic at *least*.

Regardless--I understand missing the euphoric side, especially if that's all you've had; however, remember, euphoric mania brings its own nasty concsequnces with it.  We're taking the meds not only to stop the *bad* effects like dysphoric manias and kindling, BUT... the effects of the manic symptoms.

Y'know, like, all that free-wheeling spending, sex, not holding a job, etc.?

Stability is GOOD, regardless of the med, so long as the med is effective and not overly nasty on the side effects.

In your original post you asked, "why would anyone want their potential for happiness taken away?"

Just remember:  euphoric mania isn't happiness; it's madness.

Link to comment
Share on other sites

CNS, thank you for the words of caution. you're very sweet :)

myrkkyhammas, your story is just what i was looking for. funny thing is at a bipolar support group (live!), i posed the same question and everyone seemed to think i needed MORE lithium!#?! (i need to work on my irritated/depressed face ;) ) ...maybe they're right. i wouldn't mind more...i secretly kind of love it...

mopar, probably not so good according to the "expert" quotes above. rapid cycling often means or includes ultradian cycling. but i cycle in cycles, i easily behave in an ultradian way via flickering mixed states of euphoria/dysphoria. how can you tell really? and the lith is working pretty much for me!

7

Link to comment
Share on other sites

7 -

You are only on anti-convulsants and anti-anxiety.  I think those in general will make you tired and a little depressed (I know the lamictal has some activating properties, but a lot of people get way tired on it, which makes me depressed).  Have you tried an AD in addition to the lamictal and lith?  My favorite cocktail was effexor, lithium and neurontin, although I think it was the lith that made my hr plummet.  So now I can't take any of those drugs.  There are always options for tweaking dosages and adding stuff, don't lose hope...

Link to comment
Share on other sites

glen, veddy interrestin' thx!

gwen, i've been anglin' for an ad but no dice thus far...i gave my pdoc my irritability/depression sob story and got slapped with more lith. now up to 900--we'll see. (now practicing irritable/depressed face in front of mirror...just kidding!! ;) )

7

Link to comment
Share on other sites

  • 2 weeks later...

I don't know about anyone else but Lithium has definately helped my Dysphoric mania and my Rapic Cycling.  I was on Depakote and it did not do a whole lot for me.  So my pdoc added Lithium and I am up to 1200mg/day.  I have also reduced my Depakote from 2000mg/day to 500mg/day and will be going off of it in a week or so.  I do remember some irritability at 600mg/day of Lithium so thats why I was upped to 1200mg/day.  It has been great ever since.  I get some minor hand tremors and am thirsty all the time but I can live with that.  Oh and somehow it curled my hair.  I went from having straight as an arrow hair to having what looks like a Perm that seems to get worse as the day goes on.

Link to comment
Share on other sites

Since I've never had a pdoc mention "dysphoria" or "dysphoric" or "rapid cycling" to me, I don't know if I've truly had it or they just didn't know it.  I'm on a very low dose - 600 mg - and it just keeps the euphoric mania at bay. Never had any real bad mania on lithium at all but I did on Depakote.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...